Alert archive / Wisconsin / Freeze Warnings in 2012
Freeze Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this freeze warning at Sep 22, 2012, 3:06 PM CDT for 7 counties in Minnesota; 8 counties in Iowa; 13 counties in Wisconsin. It took effect at Sep 23, 2012, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2012, 3:06 PM CDT (20:06 UTC)
- In effect from
- Sep 23, 2012, 1:00 AM CDT
- Expired
- Sep 23, 2012, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173 WWUS73 KARX 222006 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT SAT SEP 22 2012 ...FREEZE EXPECTED TONIGHT... .TEMPERATURES ARE EXPECTED TO TUMBLE INTO THE MIDDLE 20S AND LOWER 30S FOR OVERNIGHT LOWS. THESE SUB-FREEZING TEMPERATURES ARE EXPECTED TO DAMAGE OR KILL SENSITIVE VEGETATION UNLESS THEY ARE PROTECTED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-230415- /O.UPG.KARX.FZ.A.0003.120923T0600Z-120923T1300Z/ /O.NEW.KARX.FZ.W.0011.120923T0600Z-120923T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD... NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH... MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 306 PM CDT SAT SEP 22 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * PLAN ON OVERNIGHT LOW TEMPERATURES IN THE MIDDLE 20S TO LOWER 30S. * PRECAUTIONS SHOULD BE TAKEN TO PROTECT SENSITIVE PLANTS AND OTHER OUTDOOR ITEMS...SUCH AS GARDEN HOSES...THAT COULD BE DAMAGED BY SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ DAS WEATHER.GOV/LACROSSE
3 follow-up statements
517 WWUS73 KARX 230217 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 917 PM CDT SAT SEP 22 2012 ...WIDESPREAD FREEZING TEMPERATURES TONIGHT... .WITH CLEAR SKIES AND LIGHT WINDS...TEMPERATURES WILL DROP INTO THE MIDDLE 20S AND LOWER 30S FOR OVERNIGHT LOWS. THESE SUB- FREEZING TEMPERATURES ARE EXPECTED TO DAMAGE OR KILL SENSITIVE VEGETATION UNLESS THEY ARE PROTECTED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231030- /O.CON.KARX.FZ.W.0011.120923T0600Z-120923T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD... NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH... MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 917 PM CDT SAT SEP 22 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... * OVERNIGHT LOW TEMPERATURES WILL DROP INTO THE MIDDLE 20S TO LOWER 30S REGION WIDE. * PRECAUTIONS SHOULD BE TAKEN TO PROTECT SENSITIVE PLANTS AND OTHER OUTDOOR ITEMS...SUCH AS GARDEN HOSES...THAT COULD BE DAMAGED BY SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ HALBACH WEATHER.GOV/LACROSSE
437 WWUS73 KARX 230711 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 211 AM CDT SUN SEP 23 2012 ...WIDESPREAD FREEZING TEMPERATURES EXPECTED THIS MORNING... .WITH MAINLY CLEAR SKIES AND LIGHT WINDS...TEMPERATURES WILL DROP INTO THE 25 TO 35 DEGREE BY SUNRISE. THE WARMEST TEMPERATURES WILL BE FOUND IN THE WISCONSIN AND MISSISSIPPI RIVER VALLEYS. THE TEMPERATURES WILL BE COLD ENOUGH TO DAMAGE OR KILL SENSITIVE VEGETATION UNLESS THEY ARE PROTECTED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231300- /O.CON.KARX.FZ.W.0011.000000T0000Z-120923T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD... NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH... MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 211 AM CDT SUN SEP 23 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURES WILL FALL INTO THE 25 TO 35 DEGREE RANGE BY SUNRISE. * PRECAUTIONS SHOULD BE TAKEN TO PROTECT SENSITIVE PLANTS AND OTHER OUTDOOR ITEMS...SUCH AS GARDEN HOSES...THAT COULD BE DAMAGED BY SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ BOYNE WEATHER.GOV/LACROSSE
246 WWUS73 KARX 231248 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 748 AM CDT SUN SEP 23 2012 ...FREEZE WARNING WILL EXPIRE AT 8 AM... .WITH ABUNDANT SUNSHINE AND DRY AIR...TEMPERATURES ARE RAPIDLY RISING ACROSS THE AREA. IN MOST LOCATIONS...THE TEMPERATURES HAVE ALREADY CLIMBED ABOVE FREEZING. AS A RESULT...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231400- /O.EXP.KARX.FZ.W.0011.000000T0000Z-120923T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD... NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH... MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 748 AM CDT SUN SEP 23 2012 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... WITH ABUNDANT SUNSHINE AND DRY AIR...TEMPERATURES ARE RAPIDLY RISING ACROSS THE AREA. IN MOST LOCATIONS...THE TEMPERATURES HAVE ALREADY CLIMBED ABOVE FREEZING. AS A RESULT...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM. $$ BOYNE WEATHER.GOV/LACROSSE
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Sep 22, 3:01 PM CDT, 5 minutes earlier.
Area forecast discussion, Sep 22, 3:01 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT SAT SEP 22 2012
.SHORT TERM...THROUGH MONDAY NIGHT
300 PM CDT SAT SEP 22 2012
MAIN FORECAST CONCERN IS WITH THE TEMPERATURES TONIGHT.
SURFACE ANALYSIS THIS AFTERNOON SHOWS HIGH PRESSURE CENTERED OVER
NORTH DAKOTA WITH THE RIDGE AXIS EXTENDING SOUTH INTO KANSAS.
THE 22.12Z MODELS ALL SHOW THE LARGE AREA OF HIGH PRESSURE
DRIFTING OFF TO THE SOUTHEAST TONIGHT WITH THE CENTER OF THE RIDGE
AXIS REMAINING TO THE WEST OF THE FORECAST AREA FROM WESTERN
MINNESOTA INTO MISSOURI. DESPITE THE RIDGE AXIS NOT BEING DIRECTLY
OVERHEAD...FEEL IT WILL BE CLOSE ENOUGH FOR THE WINDS TO DECOUPLE
OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. OVER WISCONSIN...NOT
AS CONFIDENT THAT THE WINDS WILL COMPLETELY DECOUPLE WHICH WOULD
CREATE JUST A BIT OF MIXING THROUGH THE NIGHT. TEMPERATURES AT
925 MB THIS MORNING OVER THE DAKOTAS WHERE SURFACE TEMPERATURES
DROPPED BELOW FREEZING WERE GENERALLY 1C OR COLDER. BY 12Z
SUNDAY...925 MB TEMPERATURES OF 1C OR COLDER ARE EXPECTED TO
MAINLY BE TO THE NORTHEAST OF THE FORECAST AREA ACROSS THE U.P. OF
MICHIGAN. HOWEVER...DESPITE THE COLDEST AIR ALOFT NOT BEING OVER
THE AREA...THINK THE CLEARING SKIES AND CALM TO LIGHT WINDS WILL
SET UP GOOD RADIATIONAL COOLING CONDITIONS TO ALLOW TEMPERATURES
TO FALL INTO THE UPPER 20S TO LOWER 30S. SOME AREAS WILL BE
MARGINAL AS TO WHETHER THEY WILL DIP BELOW FREEZING OR NOT...BUT
WILL BE VERY CLOSE AND WILL CONVERT THE FREEZE WATCH OVER TO A
FREEZE WARNING FROM 06Z TO 13Z.
THE HIGH WILL CONTINUE TO DRIFT OFF TO THE SOUTHEAST AND REACH THE
OHIO RIVER VALLEY MONDAY. AT THE SAME TIME...A COLD FRONT WILL BE
APPROACHING FROM THE NORTH. THE GRADIENT WILL TIGHTEN BETWEEN
THESE TWO FEATURES FOR SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS. TEMPERATURES THAT DAY SHOULD WARM TO AROUND 70...BUT NOT
SURE HOW MUCH MOISTURE WILL RETURN AHEAD OF THE FRONT. PLAN TO
HOLD THE DEW POINTS IN THE 30S WHICH WOULD PRODUCE MINIMUM RH/S
BETWEEN 25 AND 30 PERCENT DURING THE AFTERNOON. IF THERE IS MORE
MOISTURE RETURN THAN EXPECTED...CONDITIONS WILL NOT BE AS CRITICAL
FOR FIRE WEATHER...SO WILL NEED TO MONITOR THIS FOR POSSIBLE FIRE
WEATHER RELATED HEADLINES.
.LONG TERM...TUESDAY THROUGH SATURDAY
300 PM CDT SAT SEP 22 2012
ONCE THE COLD FRONT GOES THROUGH...MODEL DIFFERENCES SHOW UP FOR
THE LAST HALF OF THE EXTENDED. THE GFS SUGGESTS AN AREA OF LOW
PRESSURE WILL DEVELOP ALONG THE FRONT AND TRACK NORTHEAST TOWARD
THE EASTERN GREAT LAKES THROWING RAIN INTO THE AREA FROM WEDNESDAY
NIGHT THROUGH FRIDAY. THE 22.12Z ECMWF...GEM AND GFS ENSEMBLE MEAN
ARE ALL MUCH FLATTER AND WEAKER WITH THE SHORT WAVE TROUGH MOVING
ACROSS THE MIDWEST AND AS A RESULT KEEP THE SURFACE OVER THE GREAT
LAKES AND THE REGION DRY. WILL PUSH THE FORECAST TOWARD THE DRY
SOLUTIONS WITH JUST A SMALL CHANCE OVER THE EASTERN SECTIONS
THURSDAY NIGHT.
&&
.AVIATION...THROUGH 18Z SUNDAY
1210 PM CDT SAT SEP 22 2012
UPPER LEVEL DISTURBANCE THAT BROUGHT SCATTERED SHRA AND MVFR
CLOUDS INTO THE AREA OVERNIGHT INTO THIS MORNING WAS SCOOTING
SOUTHEAST AWAY FROM THE REGION OVER SOUTHERN LAKE MICHIGAN.
LINGERING COLD CYCLONIC FLOW ALOFT PRODUCING A PRETTY EXPANSIVE
AREA OF CUMULUS ACROSS THE AREA. LOOK FOR MVFR CLOUD BASES TO LIFT
INTO VFR RANGE BY 20Z AND THEN SCATTER OUT BY 22-23Z AS HIGH
PRESSURE BUILDS IN FROM THE DAKOTAS. PRESSURE GRADIENT AND
RESULTANT BREEZY NORTHWEST WINDS ALSO EXPECTED TO SLACKEN BY
SUNSET AS WELL. HIGH PRESSURE THEN EXPECTED TO PRODUCE CLEAR SKIES
OVERNIGHT WITH LIGHT NORTHWEST WINDS AROUND 5KT. PLAN ON VFR
CONDITIONS FOR SUNDAY WITH PERHAPS A FEW CUMULUS WITH BASES AOA
4KFT WITH DAYTIME HEATING UNDER COLD CYCLONIC FLOW ALOFT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
300 PM CDT SAT SEP 22 2012
WI...FREEZE WARNING FROM 1 AM TO 8 AM CDT SUNDAY FOR WIZ017-029-
032>034-041>044-053>055-061.
MN...FREEZE WARNING FROM 1 AM TO 8 AM CDT SUNDAY FOR MNZ079-086>088-
094>096.
IA...FREEZE WARNING FROM 1 AM TO 8 AM CDT SUNDAY FOR IAZ008>011-018-
019-029-030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...DASHazardous weather outlook, Sep 22, 5:00 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SAT SEP 22 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT SAT SEP 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FREEZE WATCH REMAINS IN EFFECT FOR TONIGHT AS TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER 30S. THESE TEMPERATURES COULD KILL UNPROTECTED COLD SENSITIVE PLANTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY NIGHT...FROST IS LIKELY ACROSS PARTS OF WISCONSIN...WITH PATCHY FROST FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
Nearby
Freeze Warnings in Wisconsin, 2012Freeze Warnings in Iowa, 2012Freeze Warnings in Minnesota, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.